Arizona, 2015

Flash Flood and Damaging Wind in Arizona, August 9, 2015

August 9, 2015 · NWS FGZ · 2 events in 1 county or zone

Severe thunderstorms caused high winds and flash flooding from Marble Canyon to near Jacob Lake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Severe thunderstorms caused high winds and flash flooding from Marble Canyon to near Jacob Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 9, 9:55 AM MST, 5 hours 5 minutes earlier.

Area forecast discussion, Aug 9, 9:55 AM MST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
955 AM MST SUN AUG 9 2015

.SYNOPSIS...DRIER AIR HAS MOVED IN FROM THE SOUTHWEST TODAY WHICH
WILL LEAD TO A REDUCTION IN COVERAGE OF SHOWERS AND
THUNDERSTORMS. DEEPER MOISTURE WILL RETURN ON MONDAY WITH A MUCH
WETTER MONSOON PATTERN ON TUESDAY AND WEDNESDAY. DRIER CONDITIONS
ARE FORECAST TO RETURN FOR THE SECOND HALF OF THE WORK WEEK.

&&

.UPDATE/DISCUSSION...
THOUGH A REDUCTION IN STORM COVERAGE IS ANTICIPATED TODAY VERSUS
YESTERDAY...ENOUGH MOISTURE AND INSTABILITY EXISTS FOR THE
POSSIBILITY OF STORMS JUST ABOUT ANYWHERE IN NORTHERN ARIZONA SO
PRECIP/STORM CHANCES HAVE BEEN RAISED ACCORDINGLY. STORMS WILL
INITIALLY FAVOR HIGHER TERRAIN...WITH STORM MOTION TOWARD THE
NORTHEAST.

&&

.PREV DISCUSSION /437 AM MST/...SOUTHWEST FLOW HAS BROUGHT DRIER
AIR FROM THE PACIFIC INTO ARIZONA TODAY. THE ARRIVAL OF THIS DRIER
AIR HAS FORMED A MORE STABLE AIR MASS COMPARED TO THE PAST TWO
DAYS AND WILL LIMIT OUR CHANCES FOR SHOWERS AND THUNDERSTORMS INTO
MONDAY.

MONDAY THROUGH WEDNESDAY...THE SUBTROPICAL RIDGE WILL REPOSITION
ITSELF FARTHER NORTHWARD OVER THE FOUR CORNERS REGION AS A LOW
PRESSURE SYSTEM DEEPENS OFF THE CALIFORNIA COAST. A MOIST
SOUTHEASTERLY FLOW WILL DEVELOP ACROSS ARIZONA...SOUTH OF THE
RIDGE AXIS...BRINGING ADDITIONAL TROPICAL MOISTURE UP INTO
ARIZONA. MONDAY WILL BE THE TRANSITION DAY TO A MORE ACTIVE
MONSOON PATTERN WITH SHOWERS AND THUNDERSTORMS RAMPING UP ON
TUESDAY AND WEDNESDAY.

THURSDAY AND FRIDAY...AS THE CUT OFF LOW MOVES NORTHWARD THE
SUBTROPICAL RIDGE MOVES INTO SOUTHERN ARIZONA AND STRENGTHENS.
THIS PATTERN SHIFT WILL PRODUCE A MORE STABLE AND SLIGHTLY DRIER
AIR MASS WITH LOWER CHANCES FOR THUNDERSTORM ACTIVITY EACH DAY.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT ISOLATED TO SCATTERED
SHRA/TSRA BETWEEN 18Z-03Z ACROSS MUCH OF NORTHERN ARIZONA.
MVFR/IFR CONDITIONS WILL BE POSSIBLE UNDER THE STRONGEST STORMS.
TSRA IS POSSIBLE AT KFLG...KGCN...KSEZ AND KINW...BUT
PROBABILITIES ARE TOO LOW TO BE INCLUDED IN THE TAFS. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...AT/BOHLIN
AVIATION...RR

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF

In the hours before

Special weather statement, Aug 9, 12:26 PM MST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1226 PM MST SUN AUG 9 2015

AZZ008-037-092000-
YAVAPAI COUNTY  MOUNTAINS-YAVAPAI COUNTY VALLEYS AND BASINS-
1226 PM MST SUN AUG 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YAVAPAI COUNTY UNTIL 100
PM MST...

AT 1224 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CHINO VALLEY...MOVING NORTHEAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM...IN ADDITION TO HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
CHINO VALLEY...PAULDEN AND NORTH WILLIAMSON VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3468 11250 3479 11267 3501 11251 3484 11226
TIME...MOT...LOC 1924Z 220DEG 9KT 3480 11253
Special weather statement, Aug 9, 2:05 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
205 PM MST SUN AUG 9 2015

AZZ007-012-015-092130-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-COCONINO
PLATEAU-WESTERN MOGOLLON RIM-
205 PM MST SUN AUG 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCONINO COUNTY UNTIL 230
PM MST...

AT 204 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18
MILES EAST OF VALLE...OR 30 MILES NORTH OF FLAGSTAFF...MOVING EAST AT
20 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL LOCATIONS NORTH OF THE SAN FRANCISCO PEAKS.

THIS STORM HAS EXHIBITED ROTATION. AS SUCH...THIS STORM MAY
INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3550 11190 3568 11192 3575 11153 3548 11151
TIME...MOT...LOC 2104Z 265DEG 17KT 3560 11182
Special weather statement, Aug 9, 2:39 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
239 PM MST SUN AUG 9 2015

AZZ004-005-009-092215-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-NORTHEAST PLATEAUS AND MESAS
HWY 264 NORTHWARD-
239 PM MST SUN AUG 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COCONINO COUNTY
UNTIL 315 PM MST...

AT 238 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF BITTER SPRINGS...OR 21 MILES SOUTHWEST OF PAGE...
MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEES FERRY AND MARBLE CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3662 11180 3675 11189 3692 11157 3670 11144
TIME...MOT...LOC 2138Z 251DEG 17KT 3672 11177

MOTTICE

The radar

The Cedar City radar (KICX), 144 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Coconino

When
August 9, 3:00 PM MST to 4:00 PM MST
Where
Coconino County, 4.29 mi SSE of Marble Canyon Arpt to 13.8 mi WNW of Marble Canyon Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
36.740, -111.630

Very heavy rain fell over the Marble Canyon area from near Navajo Bridge to near Jacob Lake. Up to five feet of was was flowing over Highway 89 in places. Significant mud, debris, and truck sized boulders washed onto the roads. Highway 89 was closed for 24 miles while road crews could clean debris off the road. Some of the boulders had to be blasted before they could be moved because they were so large. The flash flood even changed Soap Creek Rapid on the Colorado River in Marble Canyon (upstream from the Grand Canyon) making it more difficult for river runners to navigate the rapid.

Thunderstorm Wind, Coconino

When
August 9, 3:00 PM MST
Where
Coconino County, 2.32 mi WSW of Marble Canyon Arpt to 4.79 mi SW of Marble Canyon Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.790, -111.690

A trained spotter estimated that winds were gusting to 65 MPH along SR 89A in Marble Canyon. Time was estimated using radar imagery.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599032, 599033.